zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Finite difference approximations for a fractional advection diffusion problem. (English) Zbl 1169.65126
Author’s abstract: The use of the conventional advection diffusion equation in many physical situations has been questioned by many investigators in recent years and alternative diffusion models have been proposed. Fractional space derivatives are used to model anomalous diffusion or dispersion, where a particle plume spreads at a rate inconsistent with the classical Brownian motion model. When a fractional derivative replaces the second derivative in a diffusion or dispersion model, it leads to enhanced diffusion, also called superdiffusion. We consider a one-dimensional advection-diffusion model, where the usual second-order derivative gives place to a fractional derivative of order $\alpha $, with $1<\alpha \leqslant 2$. We derive explicit finite difference schemes which can be seen as generalizations of already existing schemes in the literature for the advection-diffusion equation. We present the order of accuracy of the schemes and in order to show its convergence we prove they are stable under certain conditions. In the end we present a test problem.

65R20Integral equations (numerical methods)
45K05Integro-partial differential equations
26A33Fractional derivatives and integrals (real functions)
Full Text: DOI
[1] Benson, D. A.; Wheatcraft, S. W.; Meerschaert, M. M.: Application of a fractional advection -- dispersion equation, Water resour. Res. 36, 1403-1412 (2000)
[2] Huang, G.; Huang, Q.; Zhan, H.: Evidence of one-dimensional scale-dependent fractional advection -- dispersion, J. contam. Hydrol. 85, 53-71 (2006)
[3] Metzler, R.; Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. rep. 339, 1-77 (2000) · Zbl 0984.82032 · doi:10.1016/S0370-1573(00)00070-3
[4] Metzler, R.; Klafter, J.: Accelerating Brownian motion: a fractional dynamics approach to fast diffusion, Europhys. lett. 51, 492-498 (2000) · Zbl 0984.82032
[5] Pachepsky, Y.; Benson, D.; Rawls, W.: Simulating scale-dependent solute transport in soils with the fractional advective -- dispersive equation, Soil sci. Soc. am. J. 4, 1234-1243 (2000)
[6] Zhou, L.; Selim, H. M.: Application of the fractional advection -- dispersion equation in porous media, Soil sci. Soc. am. J. 67, 1079-1084 (2003)
[7] Chen, C. -M.; Liu, F.; Turner, I.; Anh, V.: A Fourier method for the fractional diffusion equation describing sub-diffusion, J. comput. Phys. 227, 886-897 (2007) · Zbl 1165.65053 · doi:10.1016/j.jcp.2007.05.012
[8] Shen, S.; Liu, F.: Error analysis of an explicit finite difference approximation for the space fractional diffusion equation with insulated ends, Anziam j. 46, No. E, C871-C887 (2005) · Zbl 1078.65563 · http://anziamj.austms.org.au/V46/CTAC2004/Shen/
[9] Tadjeran, C.; Meerschaert, M. M.; Scheffler, H. -P.: A second-order accurate numerical approximation for the fractional diffusion equation, J. comput. Phys. 213, 205-213 (2006) · Zbl 1089.65089 · doi:10.1016/j.jcp.2005.08.008
[10] Tadjeran, C.; Meerschaert, M. M.: A second-order accurate numerical approximation for the two-dimensional fractional diffusion equation, J. comput. Phys. 220, 813-823 (2007) · Zbl 1113.65124 · doi:10.1016/j.jcp.2006.05.030
[11] Yuste, S. B.; Acedo, L.: An explicit finite difference method and a new von Neumann type stability analysis for fractional diffusion equations, SIAM J. Numer. anal. 42, 1862-1874 (2005) · Zbl 1119.65379 · doi:10.1137/030602666
[12] Yuste, S. B.: Weighted average finite difference methods for fractional diffusion equations, J. comput. Phys. 216, 264-274 (2006) · Zbl 1094.65085 · doi:10.1016/j.jcp.2005.12.006
[13] Liu, F.; Zhuang, P.; Anh, V.; Turner, I.; Burrage, K.: Stability and convergence of the difference methods for the space -- time fractional advection -- diffusion equation, Appl. math. Comput. 191, 12-20 (2006) · Zbl 1193.76093 · doi:10.1016/j.amc.2006.08.162
[14] Meerschaert, M. M.; Tadjeran, C.: Finite difference approximations for fractional advection -- dispersion flow equations, J. comput. Appl. math. 172, 65-77 (2004) · Zbl 1126.76346 · doi:10.1016/j.cam.2004.01.033
[15] Benson, D. A.; Wheatcraft, S. W.; Meerschaert, M. M.: The fractional order governing equation of Lévy motion, Water resour. Res. 36, 1413-1423 (2000)
[16] Kilbas, A. A.; Srivastava, H. M.; Trujillo, J. J.: Theory and applications of fractional differential equations, (2006) · Zbl 1092.45003
[17] Podlubny, I.: Fractional differential equations, (1999) · Zbl 0924.34008
[18] Samko, S. G.; Kilbas, A. A.; Marichev, O. I.: Fractional integrals and derivatives: theory and applications, (1993) · Zbl 0818.26003
[19] Lax, P. D.; Wendroff, B.: Difference schemes for hyperbolic equations with high order of accuracy, Commun. pure appl. Math. 17, 381-398 (1964) · Zbl 0233.65050 · doi:10.1002/cpa.3160170311
[20] Sousa, E.: The controversial stability analysis, Appl. math. Comput. 145, 777-794 (2003) · Zbl 1032.65103 · doi:10.1016/S0096-3003(03)00274-1
[21] Morton, K. W.: Numerical solution of convection diffusion problems, (1996) · Zbl 0861.65070
[22] Warming, F. F.; Hyett, B. J.: The modified equation approach to the stability and accuracy analysis of finite difference methods, J. comput. Phys. 14, 159-179 (1974) · Zbl 0291.65023 · doi:10.1016/0021-9991(74)90011-4
[23] Sod, G. A.: Numerical methods in fluid dynamics: initial and initial boundary-value problems, (1988) · Zbl 0592.76001
[24] Mcculloch, J. H.; Panton, D. P.: Precise tabulation of the maximally-skewed stable distributions and densities, Comput. stat. Data anal. 23, 307-320 (1997) · Zbl 0875.62631 · doi:10.1016/S0167-9473(96)00039-4
[25] A. Ogata, R.B. Banks, A solution of the differential equation of longitudinal dispersion in porous media, US Geol. Surv., Prof. Paper No. 411-A, 1961, pp. A1 -- A7.
[26] Hirsch, C.: Numerical computations of internal and external flows, Numerical computations of internal and external flows (1990) · Zbl 0742.76001
[27] Smith, G. D.: Numerical solution of partial differential equations, (1985) · Zbl 0576.65089